Side effects from Keppra?
This is about my husband. He started having seizure like episodes four months ago once or twice a month that lasted 5-20 minutes. After trying to convince doctors these weren't anxiety attacks they did an EEG which was interrupted by a seizure like episode. They immediately got him on Keppra without confirming epilepsy and since then he's been completely out of it, has memory loss, slurs his speech, uneven pupils sometimes and others he smells something burning, cough, panic, sees flashing lights and colors,loses contact with the environment and more. He has stopped taking it since Saturday morning and he's much more conscious but still had episodes mostly with his head hurting, panic, burning smell and getting super sleepy when this happens. Memory is getting better.
Does anyone know if all of these are normal as far as bad side effects of keppra go and if so when they will go away?
Interested in more discussions like this? Go to the Epilepsy & Seizures Support Group.
Connect

@sunny18
Vitamin B6 helps some people with anger and aggression issues caused by Keppra. Ask your doctor about it.
Jake
-
Like -
Helpful -
Hug
2 Reactions@sunny18
I’ve been on Keppra extended release for years with success. I’ve had no possible side effects. except I sleep a little more than I used to.
-
Like -
Helpful -
Hug
3 Reactions@methel - that sounds like great news. Do you mean since you been on levetiracetam (Keppra), you've had no seizures?
-
Like -
Helpful -
Hug
1 Reaction@lisalucier
I take a heavy dose of Keppra extended release, 1500 mg 2x a day. At the beginning of this, (after the meningioma, stroke, surgery which started the seizures) I would have an occasional seizure when the medication was wearing off, just before the next scheduled dose. But the switch to extended release ( recommended by the phlebotomist) apparently evened out the med’s so that I didn’t get the ‘dip’ and my last seizure (knock on wood) was in 2017.
-
Like -
Helpful -
Hug
4 Reactions@lisalucier
And yes, the heavy dose seems to be necessary. As the Keppra dose increased, the severity of the seizures decreased. The first seizure generalized and I woke up on the floor. The last seizure, just the left half of my tongue vibrated. (I can’t replicate that consciously. ) And the difference in seizure intensity seems to be the amount of Keppra needed to get control.
-
Like -
Helpful -
Hug
2 ReactionsI had to stop keppra. Bad side effects. I now take lamotrogine. Get a good neurologist. If yours isn’t listening get a different one. Get one that specializes in seizures. I do not have epilepsy it have. Seizure disorder.
-
Like -
Helpful -
Hug
2 Reactions@sunny18
Welcome to our group!
Yes, Keppra can definitely cause mood-related side effects for some people. Thankfully, I haven't experienced those since starting Keppra alongside Epidiolex in December 2024.
As my doctor reminds me, everyone responds differently – what works well for one person might not work for another. Side effects vary from person to person and often depend on the dosage prescribed. When I first started Keppra at a higher dose, I had several side effects (not mood-related ones), but they became much more manageable once my dosage was reduced and customized.
For example, Tegretol (carbamazepine) sent me into a depression, so I had to switch to something else. But I know many people who do really well on it!
I'm curious – what kind of epilepsy do you have?
Chris
View Translation
-
Like -
Helpful -
Hug
1 ReactionI am glad people are writing about keppra side effects Just last night my wife was complaining to me that I sleep all the time I take 1500 mg of keppra in the morning and 1500 mg of keppra at night and when we sit down to watch tv I go right to sleep. I also as I am thinking about I it fall asleep every time I try to watch tv it does not matter night or day I take about 15 medications in the morning and I try to tell my wife It is the meds that make me want to sleep I take a lot of meds I think 15 in the morning maybe more and that's why I want to sleep actually I don't want to sleep I try to fight it but the sleep wins out I am 74 I thought it was my age that was putting me to sleep. I also noticed that my words coming out just don't sound right to me and also, I was walking to the car with my wife and told her I was weaving all around as I was trying to walk
-
Like -
Helpful -
Hug
3 Reactions@rustyjones
I see you're taking Keppra to control seizures? Has it helped decrease their frequency? Have you been taking it longer than a month?
I wonder if your dose could be at a toxic level? Or if any other medications you are taking could contribute to the drowsiness?
You should contact your physician or pharmacist for a medication review un-less you just started it. After a month or so the drowsiness may decrease.🤞Although in some people it can take months.
Take care,
Jake
-
Like -
Helpful -
Hug
3 ReactionsHello,
I had just finished #15 out of #18 immunotherapy (Nivolumab) treatments for metastatic melanoma. It had induced encephalitis which caused seizures. I was hospitalized for 6 days. I couldn't speak, walk, or recognize anyone. They put me on high dose prednisone and after a couple days I was better. This was a month ago. Im on 6 anti-seizure meds a day, Keppra and Vimpat, along with prednisone. Im in the process of tapering down on the prednisone and Keppra, however, I cant drive until im off all of it. I walk with a limp and forget alot of things but Im in remission.
-
Like -
Helpful -
Hug
1 Reaction